Alert archive / Virginia / Flash Flood Warnings in 2001

Flash Flood Warning 6, NWS Wakefield, VA

July 23, 2001City of Norfolk, City of Virginia Beach, Virginia

NWS Wakefield, VA issued this flash flood warning at Jul 23, 2001, 2:50 PM EDT for City of Norfolk, City of Virginia Beach, Virginia. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 23, 2001, 2:50 PM EDT (18:50 UTC)
Expired
Jul 23, 2001, 3:45 PM EDT
In force
55 min
Issued by
NWS Wakefield, VA
Area
Whole counties

Counties City of Norfolk, VA, City of Virginia Beach, VA

The radar

The Norfolk radar (KAKQ), 80 km from the middle of the area, began a volume at 18:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 12:00Z, 6.8 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 12:00Z on 2001-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 436 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 12:00Z on 2001-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
436 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
639 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KAKQ 231853
FFWAKQ

VAC710-810-231945-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
250 PM EDT MON JUL 23 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CITY OF NORFOLK IN SOUTHEAST VIRGINIA
  CITY OF VIRGINIA BEACH IN SOUTHEAST VIRGINIA

* UNTIL 345 PM EDT

* AT 248 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
THUNDERSTORMS WITH VERY HEAVY RAINFALL FROM EXTREME NORTHERN 
CHESAPEAKE INTO DOWNTOWN NORFOLK...MOVING NORTH 25 MPH. DOPPLER 
RADAR ESTIMATED 2 TO 3 INCHES OF RAIN FROM THESE STORMS...AND LOCAL 
OFFICIALS HAVE REPORTED NUMEROUS ROADS COVERED BY 1 TO 2 FEET OF 
WATER IN PORTIONS OF NORFOLK.

* SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE
  WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH
  FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLASH
  FLOODING INCLUDE...DOWNTOWN NORFOLK...KEMPSVILLE...OCEAN VIEW...
  NORFOLK INTERNATIONAL AIRPORT...NORFOLK NAS AND NORVIEW.

ADDITIONAL RAINFALL AMOUNTS OF 2 TO 4 INCHES ARE POSSIBLE IN THE 
WARNED AREA.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. IT ONLY TAKES A FEW INCHES OF SWIFTLY FLOWING WATER TO CARRY
VEHICLES. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE
TO HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND
IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE
IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO	
CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR
AUTOMOBILE. IF YOUR VEHICLE STALLS...ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.

$$

25
&&

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 2:35 PM EDT, 15 minutes earlier.

Area forecast discussion, Jul 23, 2:35 PM EDT, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD, VA
235 PM EDT MON JUL 23 2001

TRPCL AMS FIRMLY IN PLC OVR FA...HARD TO REALLY PINPOINT SYS THAT WL
CAUSE WDSPD RA NEXT 2 DAYS. APRS THAT ANOTHER SURGE FM THE S HEADED
THIS WAY FOR TUE...B4 ATLC RDG FINALLY WINS OUT (AT LEAST FOR A
DAY). DIFFICULT TO GO BONKERS ON POPS IN THESE SITUATIONS - SINCE
BULK PCPN DIURNALLY DRIVEN...ALTHOUGH WILL HV AT LEAST HI CHC POPS
IN FOR TUE (ESP SRN/SE SXNS)...THEN A SLGT TREND DN ON WED AS LLVL
FLO MR SWLY. WITH PWS AOA 2.0 IN...LIKELY WL BE LCLLY HVY RA FM ANY
CNVTN.

CDFNT FM THE NW SLOLY SAGS SE NEXT CPL DAYS...THEN ENTERS RGN THU.
STILL PLNTY OF DEBATE OVR WHETHER FNT SINKS FAR ENUF S BY WKND TO
GIVE US DRY CONDS. AS PTRN ALOFT CONTS TO MODIFY (I.E. ATLC RDG
BEGINNING TO EXERT ITSELF MR AND MR WITH TM)...NOT SURE THIS TM ARND
WL BE LIKE THE LAST CPL...WHR MUCH DRIER/COOLER AMS WON OUT. WL KP
UNSETTLED CONDS IN FOR FRI/SAT...AND WUD NOT BE SURPRISED TO SEE ANY
BRK FM THE HUMIDITY (OVR THE WKND/ERY NEXT WK) BE VRY BRIEF (IF AT
ALL).

FCSTID = 25
SBY   72  88  72  90 /  20  30  30  30
OXB   72  84  72  87 /  20  30  30  30
ECG   75  88  75  90 /  50  50  40  30
ORF   75  88  75  90 /  50  50  40  30
PHF   73  88  73  90 /  40  40  40  30
AKQ   73  88  73  90 /  40  40  40  30
RIC   72  88  72  90 /  30  40  40  30
FVX   72  88  71  90 /  20  40  40  30

.AKQ...
MD...NONE.G
NC...NONE.
VA...NONE.

Nearby

Flash Flood Warnings in Virginia, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.